Montana, 2013

High Wind in Montana, September 29, 2013

September 29, 2013 · NWS BYZ · 2 events in 2 counties and zones

A series of disturbances moved across Southern Canada which resulted in a prolonged period of strong winds across portions of the Beartooth/Absaroka Foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A series of disturbances moved across Southern Canada which resulted in a prolonged period of strong winds across portions of the Beartooth/Absaroka Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 29, 2:16 AM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 29, 2:16 AM MST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
316 AM MDT SUN SEP 29 2013

.SHORT TERM...VALID FOR TDY AND MON...

ACTIVE JETSTREAM OVER THE REGION WILL DOMINATE WEATHER PICTURE TWO
DAYS WITH STRONG WINDS LIKELY THROUGH THE PERIOD. STRONGEST WINDS
WILL OCCUR IN DIFFERENT AREAS AT DIFFERENT TIMES ESPECIALLY AS A
WEAK FRONT MOVES THROUGH TODAY AND A MUCH MORE POWERFUL FRONT
ARRIVES MONDAY. ON THE WEATHER SIDE ONLY MOUNTAIN SHOWERS EXPECTED
WITH ABOVE NORMAL TEMPERATURES...PARTICULARLY MILD TONIGHT.

WINDS ARE CURRENTLY GUSTING TO 60 MPH AROUND LIVINGSTON AND BEST
PRESSURE FALLS ARE JUST OCCURRING UPSTREAM OVER THE PANHANDLE OF
IDAHO AND EXPECT THESE TO TRANSLATE TO LEESIDE LOCATIONS OVER
NORTH CENTRAL MONTANA AND WESTERN ALBERTA THIS MORNING. STRONG
WAVE OVER IDAHO EVIDENCED BY LIGHTNING NEAR KMYL PUSHING STRONGER
700MB WINDS TOWARDS THE REGION AND ALSO BACKING MIDLEVEL FLOW A
BIT TO LINE UP BETTER WITH GAP FLOW WINDS. THIS COMBINATION WILL
OPEN A WINDOW FOR SUSTAINED WINDS IN EXCESS OF 50 MPH AND GUSTS TO
75 MPH FOR LIVINGSTON AND NYE AREA. BEST PRESSURE GRADIENT
ORIENTATION SHIFTS THIS AFTERNOON AS A WEAKENING COLD FRONT MOVES
THROUGH THE AREA AND ACTUALLY TRIES TO STALL OVER SOUTHERN
MONTANA. ENVISION THE SHIFT IN THE PRESSURE PATTERN WILL CAUSE THE
WINDS TO WEAKEN A BIT FOR THE GAP FLOW AREAS BUT STILL EASILY HIT
ADVISORY CRITERIA. CURRENT HIGH WIND WARNING LOOKS GOOD AND WILL
NOT CHANGE AT THIS TIME.

COMBINATION OF SHORTWAVE MOVING ACROSS THE AREA AND THE STALLING
FRONT OPENS THE WINDOW FOR STRONG MIXING WINDS THIS AFTERNOON
ESPECIALLY FOR AREAS WEST OF BILLINGS. HAVE INCREASED WINDS FOR
THESE AREAS THIS AFTERNOON BUT THINK THAT MID LEVEL WINDS WILL
DECREASE SLIGHTLY THIS AFTERNOON WHEN BEST MIXING WILL OCCUR AND
CLOUD COVER WILL KEEP LOW LEVELS FROM SEEING SUPER ADIABATIC LAPSE
RATES. THIS IS REFLECTED BY BUFKIT SOUNDINGS SHOWING SOME VERTICAL
MOTION OVER THE AREA THIS AFTERNOON...BUT ANY WEAK SHOWERS THAT
TRY AND DEVELOP IN A SHALLOW LAYER BETWEEN 650MB AND 550MB COULD
ALLOW BRIEF PERIODS OF STRONGER GUSTS.

AN EVEN STRONGER WAVE APPROACHING 45N 140W WILL BRING A NEW ROUND
OF PRESSURE FALLS TO THE LEESIDE AREAS LATE TONIGHT. SURFACE
PRESSURES WILL NOT BE AS STRONG OVER EASTERN IDAHO SO PRESSURE
GRADIENT ORIENTATION IS NOT AS FAVORABLE BUT WINDS ALOFT ARE VERY
STRONG AND AIRMASS EXPECTED TO REMAIN PRETTY WELL MIXED OVERNIGHT.
MODELS ARE PROGGING A WEAK MOUNTAIN TOP INVERSION SO GAP FLOW
AREAS MAY SET UP ENOUGH TO TRANSLATE DOWN CONTINUED STRONG
MOMENTUM ALOFT BUT NOT AS FAVORABLE AS THIS MORNING. OTHER ASPECT
OF WIND THREAT ON MONDAY IS THE FRONTAL PASSAGE AND DECENT
PRESSURE RISES AS MODELS PROG CONSIDERABLE SUBSIDENCE ACROSS THE
REGION. WITH GOOD MIXING AND 120KT 300MB JET CROSSING MONTANA
SOME PRETTY BEEFY WINDS SHOULD BE EXPECTED. WOULD LIKE TO SEE
STRONGER PRESSURE RISES TO BOOST CONFIDENCE BEFORE ISSUING A HIGH
WIND WARNING FOR THE PLAINS WEST OF AND INCLUDING BILLINGS BUT
THAT IS BEING MONITORED CLOSELY. BORSUM

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MINIMAL CHANGES TO THE EXTENDED PERIOD...WITH PRETTY GOOD
AGREEMENT AS TO GENERAL PATTERN. THERE CONTINUED TO BE SOME
QUESTIONS AS TO HOW MID WEEK TROF MOVES THROUGH THE REGION...AS
WELL AS HOW QUICKLY THE RIDGE FOR THE END OF THE EXTENDED PERIOD.

THE EXTENDED PERIOD BEGINS TUESDAY...UNDER ZONAL FLOW. DOWNSLOPE
FLOW WILL DOMINATE THE REGION EAST OF THE MOUNTAINS...SO WARM AND
DRY CONDITIONS WILL PREVAIL ON THE PLAINS. THE MOUNTAINS WILL
HAVE A SLIGHT CHANCE OF SHOWERS. AN UPPER LEVEL TROF BEGINS PUSH
INTO THE REGION TUESDAY NIGHT/ WEDNESDAY MORNING. HOW THE SYSTEM
MOVED THROUGH THE REGION VARIES...BUT MODELS GENERALLY AGREE ON A
PROLONGED PERIOD OF TROFINESS...THROUGH FRIDAY. MODELS CONTINUE TO
POINT TO THURSDAY AND MAIN PASSAGE OF THE TROF AXIS THROUGH THE
REGION...WITH BEST PRECIP POTENTIAL...BUT TIMING AND TRAJECTORY
REMAIN IN FLUX. MADE ONLY SLIGHT ADJUSTMENT TO GOING POPS ACROSS
THE REGION THROUGH THE PERIOD. RIDGING BEGINS TO DEVELOP LATE
FRIDAY/EARLY SATURDAY...BUT PLACEMENT IS PRETTY VARIABLE. THE GFS
STALLS THE PROGRESSION EASTWARD...WITH TROF AXIS OVER IDAHO AND
WESTERN MONTANA...LEAVING THE CWA IN UNSTABLE NORTHWEST FLOW. THE
EC KICKS THE RIDGE EASTWARD...WITH AXIS OVER WESTERN TO CENTRAL
MONTANA...POINTING TO GENERALLY WARMER AND DRIER FORECAST. KEPT
POPS OUT OF THE AREA FOR SATURDAY AND SUNDAY..

REGARDING TEMPS...HIGHS IN THE UPPER 50S TO MID 60S ARE EXPECTED
TUESDAY. TEMPS WILL BE SLIGHTLY COOLER ON WEDNESDAY AND
THURSDAY...AS COLD AIR MOVES INTO THE AREA. TEMPS WILL REBOUND A
BIT FOR THE END OF THE WORKWEEK AND THE WEEKEND...WITH A RETURN TO
60S ON SATURDAY. AAG

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE REGION. WINDS WILL
CONTINUE TO BE THE PRIMARY AVIATION HAZARD. GUSTY SOUTHWEST WINDS
WILL REMAIN VERY GUSTY WILL CONTINUE THROUGH THE DAY TODAY ACROSS
THE WEST...ESPECIALLY NEAR KLVM AND BIG TIMBER. EXPECT GUSTS IN
 EXCESS OF 50 KTS THIS MORNING IN AND AROUND KLVM. FURTHER
EAST...GUSTY WEST TO SOUTHWEST WINDS WILL INCREASE AGAIN BY MID
DAY TODAY...WITH GUSTS OVER 30 KTS POSSIBLE. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 072 049/071 044/064 041/059 041/051 038/057 038/065
    0/N 12/W    11/B    02/W    33/W    32/W    11/U
LVM 068 050/064 041/059 035/057 035/046 031/053 032/063
    1/N 22/W    22/W    12/W    44/W    32/W    11/U
HDN 076 047/074 042/065 041/062 041/053 039/058 039/067
    0/B 12/W    11/B    12/W    33/W    32/W    11/U
MLS 078 049/074 044/065 042/064 043/056 039/060 039/067
    0/N 12/W    11/U    12/W    33/W    32/W    11/U
4BQ 076 046/076 043/065 041/065 043/055 039/057 040/066
    0/U 11/N    11/U    12/W    44/W    32/W    11/U
BHK 076 044/074 040/064 038/063 042/055 037/057 037/065
    0/U 01/N    11/N    12/W    33/W    32/W    11/U
SHR 072 045/073 041/062 037/062 040/051 036/054 036/064
    0/B 01/N    11/U    02/W    44/W    42/W    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT MONDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Sep 29, 3:59 AM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
459 AM MDT SUN SEP 29 2013

MTZ065-066-301100-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
459 AM MDT SUN SEP 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
GTFNPWBYZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA THROUGH MONDAY
AFTERNOON. PLEASE REFER TO GTFNPWBYZ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>042-056>058-063-064-067-068-WYZ098-099-301100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
459 AM MDT SUN SEP 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TODAY WITH GUSTS TO 50 MPH POSSIBLE FOR
LOCATIONS FROM BIG TIMBER AND HARLOWTON AND EASTWARD TOWARDS
BILLINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL BE EVEN STRONGER MONDAY ESPECIALLY FROM FROM BIG
TIMBER NORTHWARD TOWARD HARLOWTON WITH GUSTS TO 60 MPH POSSIBLE
IN THESE LOCATIONS. DRIVERS OF HIGH PROFILE AND LIGHT WEIGHT
VEHICLES WILL EXPERIENCE GUSTY AND ERRATIC WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Beartooth Foothills

When
September 29, 6:30 AM MST to 1:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Public
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

Sustained winds of 40 to 50 mph were reported at the Stillwater Mine.

High Wind, Livingston Area

When
September 29, 12:20 PM MST to 2:00 PM MST
Where
Livingston Area forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Three different hours of sustained winds of 50 mph or greater were reported at the DOT site near Livingston.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476528, 476529.